Alert archive / Delaware / Areal Flood Warnings in 2025

Areal Flood Warning 37, NWS Philadelphia/Mount Holly

July 10, 2025Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 10, 2025, 9:17 PM EDT for Sussex County, Delaware. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2025, 9:17 PM EDT (01:17 UTC)
Expired
Jul 10, 2025, 11:00 PM EDT
In force
103 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 46 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WGUS41 KPHI 110117
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
917 PM EDT Thu Jul 10 2025

DEC005-110300-
/O.NEW.KPHI.FA.W.0037.250711T0117Z-250711T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
917 PM EDT Thu Jul 10 2025

...FLOOD WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...REPLACES FLASH FLOOD WARNING...

* WHAT...Flooding caused by excessive rainfall.

* WHERE...A portion of southern Delaware, including the following 
  county, Sussex.

* WHEN...Until 1100 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is occurring. It will take several hours 
  for all the water from these storms to work through local drainage 
  systems in urban areas.

* ADDITIONAL DETAILS...
  - At 912 PM EDT, Doppler radar indicated heavy rain due to
    thunderstorms earlier in the evening. Flooding is already
    occurring in the warned area. Between 1.5 and 2.5 inches of
    rain have fallen.
  - Flooding impacts will continue, but no additional rainfall is
    expected. Water that remains on roadways will be slow to
    drain due to the high astronomical tide this evening. Please
    continue to heed remaining road closures.
  - Some locations that may experience flooding include...
    Millville, Ocean View and South Bethany.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3849 7504 3852 7513 3855 7514 3856 7505


$$

MJL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 1:39 PM EDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 1:39 PM EDT, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
139 PM EDT Thu Jul 10 2025

.SYNOPSIS...
A very warm and humid airmass will remain over the region
through the weekend. Weak disturbances will move through the
area from time to time generating scattered showers and
thunderstorms with their passage, especially in the afternoon
and evening. A cold front will cross the region early next
week, with high pressure becoming more dominant for a time
towards the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar showing convection breaking out south and east of
Philadelphia where greatest instability resides. Latest hires
guidance maintains convection in those areas until sunset when
we lose solar heating. Isolated instances of flash flooding or
wind gust up to 40 knots is possible. Otherwise areas to the
north and west will be fair for the rest of the day.

Fog may form tonight in areas that have rainfall today,
otherwise expect a tranquil night with scattered to broken
cloud cover.

Much lower storm coverage on Friday as forcing aloft remains
weak at best. That said, isolated to widely scattered afternoon
and evening convection is possible across inland locations from
diurnal heating. Maximum heat indices will be in the mid to
upper 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
There continues to be a stalled out front close to the area Friday
night into Saturday. It will be located to the north and east a bit.
There will not be a lot of forcing over our area and upper-level
heights start to rise. Overall, just a stray shower or storm
possible Friday night. The front remains stalled close to the area
on Saturday. Showers and thunderstorms will have better coverage
during the day Saturday from a diurnally driven environment.
This activity looks to be focused inland and away from the
marine influence. Highs on Saturday reach into the 80s.

On Sunday, a warm front starts to lift into the region and will help
initiate some isolated showers and thunderstorms during the day. The
better coverage of showers and thunderstorms seems to be to our west
which makes since given the main trigger mechanism is a cold front
that would still be located to the northwest of our area. High
temperatures on Sunday once again reach into the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A cold front moves through on Monday but there is a bit of
uncertainty with timing. Right now, it looks to move through during
the day Monday. Shower and thunderstorm coverage increases during
the day as the cold front moves from west to east through the area.
Monday looks to be a day to watch for any severe or flash flooding
concerns but there is still some uncertainty at this time.

By Monday night into Tuesday, the front is mostly out of the area.
As the front moves out, the shower and thunderstorm coverage becomes
more isolated. High pressure builds in behind the front on Tuesday
into Wednesday which should allow for more dry time. Given that the
post frontal regime does not provide much relief on Tuesday and
Wednesday with temperatures in the 80s to near 90 as highs for
both days. The air mass will also remain quite humid, so even
with a high pressure system in control, a diurnally driven
shower or thunderstorm could still potentially develop.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through this evening...Light wind. Scattered thunderstorms south
and east of Philadelphia.

Tonight...VFR but MVFR in low clouds/fog especially south and
east of Philadelphia. Light winds.

Friday...VFR with scattered afternoon and evening thunderstorms.
Light winds.

Outlook...

Friday through Tuesday...Overall, VFR conditions. However,
afternoon and evening SHRA/TSRA may result in brief sub-VFR
conditions if a given storm passes over a terminal. Sub-VFR
conditions possible at night due to fog and low clouds, but
confidence low on timing and placement.

&&

.MARINE...
No marine headlines are in effect. South to southwest winds
10-15 kt and seas 3-4 feet are expected through Friday.
Scattered showers and thunderstorms especially in the afternoon
and evening.

Outlook...

Friday through Tuesday...Sub-Small Craft Advisory conditions
expected. Afternoon and evening showers and thunderstorms possible.
VSBY restrictions possible from time to time, especially at
night.

Rip Currents...

For today, a south/southwest shore parallel wind of around
10-20 MPH and breaking waves of around 2-3 feet will result in a
MODERATE risk for the Jersey Shore. With wind direction mainly
offshore along the Delaware Beaches, a LOW Risk for rip currents
is in place.

Similar conditions are expected for Friday so we'll continue
with a MODERATE risk for the Jersey shore and a LOW risk of rip
currents for the Delaware Beaches.

Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Franklin/Guzzo
NEAR TERM...Franklin/RCM
SHORT TERM...Guzzo
LONG TERM...Guzzo
AVIATION...Franklin/Guzzo/RCM
MARINE...Franklin/Guzzo/RCM
Hazardous weather outlook, Jul 10, 6:39 AM EDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
639 AM EDT Thu Jul 10 2025

MDZ012-015-019-020-111045-
Kent MD-Queen Annes-Talbot-Caroline-
639 AM EDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Isolated instances of flooding are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 7:52 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
752 PM EDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Flash Flood      1 N Bethany Beach       38.56N 75.06W
07/10/2025                   Sussex             DE   Dept of Highways

            DOT traffic camera shows flooded turning
            lanes at the intersection of SR 1 Coastal
            Hwy and Fred Hudson Rd.

&&

MJL
Local storm report, Jul 10, 7:55 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
755 PM EDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Flash Flood      Bethany Beach           38.54N 75.06W
07/10/2025                   Sussex             DE   Dept of Highways

            DOT traffic camera shows water covering
            portions of Garfield Pkwy and Hollywood
            Street.

&&

MJL

Nearby

Areal Flood Warnings in Delaware, 2025Every areal flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.